Virginia, 2015Hail and Damaging Winds in Virginia, June 21, 2015
June 21, 2015 · NWS RNK · 15 events in 10 counties and zones
Upper level ridging became established across the central Plains, with upper level troughing observed across the Great Lakes region, resulting in west northwesterly wind flow aloft for the central Appalachians. Upper level disturbances embedded within the flow passed across the forecast area, triggering a few strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level ridging became established across the central Plains, with upper level troughing observed across the Great Lakes region, resulting in west northwesterly wind flow aloft for the central Appalachians. Upper level disturbances embedded within the flow passed across the forecast area, triggering a few strong to severe thunderstorms. CAPE (Convective Available Potential Energy) values were observed exceeding 2000 J/Kg during the afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 2:54 PM EST, 49 minutes earlier.
Area forecast discussion, Jun 21, 2:54 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT SUN JUN 21 2015
.SYNOPSIS...
LOW PRESSURE OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE EAST
TONIGHT AND MONDAY AND PUSH A COLD FRONT INTO THE REGION ON
TUESDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE END OF
THE WEEK WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 300 PM EDT SUNDAY...
SHOWERS AND STORMS HAVE STARTED FORMING JUST WEST OF THE FORECAST
AREA IN PARTS OF WV/KY OVER THE PAST HOUR. THIS DEVELOPMENT IS
EXPECTED TO CONTINUE EXPANDING AS WE HEAD THROUGH THE REMAINDER OF
THE AFTERNOON...WITH PROPAGATION INTO WESTERN AND NORTHERN PARTS OF
THE AREA...ALONG WITH ADDITIONAL DEVELOPMENT. BY THIS EVENING...THE
ACTIVITY IS STILL EXPECTED TO BE ONGOING...WITH ISOLATED COVERAGE IN
OUR REGION AS FAR EAST AS THE PIEDMONT...WITH THE BULK OF THE
ACTIVITY STILL ACROSS WESTERN AND NORTHERN PARTS OF THE AREA. THE
LATEST DISCUSSION FROM THE STORM PREDICTION CENTER SUGGESTS THIS
WESTERN AND NORTHERN PART OF THE AREA WILL BE MOST PRONE TO STORMS
HAVING THE POTENTIAL FOR STORMS HAVING STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.
BY MIDNIGHT...MOST OF THE SHOWER AND STORM ACTIVITY IS EXPECTED TO
HAVE ENDED...OR AT LEAST SIGNIFICANTLY DISSIPATED. THERE IS SOME
INDICATION THAT A DISTURBANCE IN THE WESTERLY FLOW MAY CAUSE A
RESURGENCE IN THE ACTIVITY IN THE WEST...AND OUR FORECAST WILL
REFLECT THAT POTENTIAL. LATE TONIGHT INTO EARLY MONDAY
MORNING...LOOK FOR SOME FOG DEVELOPMENT...ESPECIALLY IN THE MOUNTAIN
AND RIVER VALLEYS...ESPECIALLY REGIONS THAT RECEIVE PRECIPITATION
FROM THE ACTIVITY THIS EVENING. LOW TEMPERATURES WILL CONTINUE TO BE
ABOUT TEN DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR WITH MID TO
UPPER 60S ACROSS THE MOUNTAINS AND UPPER 60S TO LOWER 70S ACROSS THE
PIEDMONT.
ON MONDAY...LOW LEVEL FLOW WILL SWITCH TO THE SOUTHWEST AS AN UPPER
RIDGE STARTS BUILDING TO OUR WEST. THIS WILL HAVE THE IMPACT OF
STARTING TO YIELD EVEN HIGHER TEMPERATURES THANKS TO THE START OF
WARM AIR ADVECTION. AFTERNOON HEATING WILL PEAK WITH THE CROSSING OF
AN 850 MB WARM FRONT...WHICH IN TURN WILL HELP ACT AS A FOCUSING
MECHANISM FOR MORE ORGANIZED CONVECTION. HIGH TEMPERATURES WILL BE A
DEGREE OR TWO HIGHER THAN THOSE REALIZED TODAY WITH MID TO UPPER 80S
ACROSS THE MOUNTAINS AND LOW TO NEARLY MID 90S ACROSS THE PIEDMONT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT SUNDAY...
ON TUESDAY COLD FRONT WITH GOOD SURFACE CONVERGENCE ENTERS THE
FORECAST AREA FROM THE NORTHWEST. MODELS SHOWED STRONG Q-V FORCING
ALONG WITH MOISTURE POOLING AHEAD OF THE FRONT. IN ADDITION...VERY
WARM AIR MASS WILL RESULT IN A LARGE AMOUNT OF INSTABILITY BY
TUESDAY AFTERNOON AND EVENING. WILL HAVE ONLY LOW PROBABILITY OF
PRECIPITATION ON MONDAY NIGHT BUT WILL INCREASE PROBABILITY BY LATE
TUESDAY AFTERNOON. CLOUD COVER FROM ANY UPSTREAM THUNDERSTORMS IN
THE MORNING MAY LIMIT HEATING EARLY IN THE DAY AND VERY WARM
TEMPERATURES ARE ADVECTING IN AT MID LEVELS WHICH MAY CAP GROWTH OF
STORMS UNTIL LATE TUESDAY. BUFKIT IS FAVORING HE CAP WHICH WOULD
MEAN LESS STORMS FOR ALL BUT THE FAR NORTHERN FORECAST AREA.
GFS POSITION OF THE FRONT IS FAVORED WHICH PLACES THE BOUNDARY JUST
SOUTH OF THE FORECAST AREA ON WEDNESDAY. THIS WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORMS ON WEDNESDAY AFTERNOON. WILL HOLD ON TO
CHANCE SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN COUNTY WARNING
AREA.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT SUNDAY...
500 MB ZONAL FLOW UNTIL THURSDAY THEN BROAD TROUGHING DEVELOPS IN
THE EAST WITH THE ECMWF STILL SHOWING AN MORE AMPLIFIED WAVE OVER
THE OHIO VALLEY SATURDAY NIGHT AND SUNDAY. AT THE SURFACE LOW
PRESSURE AND THE ASSOCIATED COLD FRONT WILL TRACK INTO THE OHIO
VALLEY ON SUNDAY. AT THIS POINT THE MOST LIKELY DAYS THAT WILL HAVE
MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS LOOK TO BE
SATURDAY AND SUNDAY. TEMPERATURES WILL REMAIN AT OR ABOVE NORMAL
THROUGH THE PERIOD.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 145 PM EDT SUNDAY...
VFR CONDITIONS PREVAILED ACROSS THE PIEDMONT AND MOST OF THE
MOUNTAIN REGION OF THE FORECAST AREA. CUMULUS DEVELOPMENT HAS BEEN
CONFINED TO MAINLY THE MOUNTAIN EMPIRE REGION OF SOUTHWEST
VIRGINIA AND PARTS OF SOUTHEAST WEST VIRGINIA. IN THESE
AREA...MOST OF THE COVERAGE WAS SCATTERED...BUT THERE WERE POCKETS
OF BROKEN COVERAGE WITH CIGS EITHER HIGH END MVFR OR LOW END VFR.
AS THE AFTERNOON PROGRESSES...WE ARE EXPECTING SHOWERS AND STORMS
TO DEVELOP UPSTREAM ACROSS PARTS OF OH/WV...AND THEN PROGRESS
SOUTHEAST INTO THE FORECAST AREA. AREAS ALONG AND NEAR A KBLF-KLWB
LINE WILL HAVE THE GREATEST POTENTIAL TO BE IMPACTED BY ANY
ACTIVITY. BRIEF MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHOWERS
AND STORMS.
ANY CONVECTIVE ACTIVITY IS EXPECTED TO WANE BY THE LATE EVENING.
WIND WILL TREND LIGHTER AS A RIDGE AXIS OF SURFACE HIGH PRESSURE
BUILDS INTO THE REGION. ANTICIPATE THE DEVELOPMENT OF MVFR/IFR
CIGS/VSBYS IN PRIMARILY THE RIVER AND MOUNTAIN
VALLEYS...ESPECIALLY IF A PARTICULAR AREA WAS IMPACTED BY
PRECIPITATION THE PAST DAY OR SO...AND IN PARTICULAR ANY AREAS
THAT RECEIVE PRECIPITATION THIS EVENING. ANY SUB-VFR CONDITIONS
SHOULD IMPROVE TO VFR BY MID-MORNING MONDAY.
EXTENDED AVIATION DISCUSSION...
BUILDING HEIGHTS WILL INCREASE THE CAP STRENGTH OVERHEAD ON MONDAY
AND EARLY TUESDAY AND HELP LIMIT ADDITIONAL CONVECTION.
HOWEVER...A LINGERING BOUNDARY OVER THE AREA MAY PROVIDE THE FOCUS
NEEDED FOR SOME ADDITIONAL SHOWERS AND STORMS.
COVERAGE WILL INCREASE AGAIN LATE TUESDAY AFTERNOON AND THE
OVERNIGHT AS A COLD FRONT MOVES THROUGH THE AREA. THIS FEATURE
WILL STALL ACROSS THE AREA AND ACT AS A STRONGER FOCUS FOR
ADDITIONAL SHOWERS AND STORMS THROUGH FRIDAY...ESPECIALLY AS
UPSTREAM CONVECTION RIDES SOUTHEAST ALONG THE BOUNDARY.
DURING THIS PERIOD...THERE WILL BE THE POTENTIAL FOR THE TYPICAL
LATE NIGHT/EARLY MORNING DEVELOPMENT OF MOUNTAIN AND RIVER VALLEY
FOG...ESPECIALLY IN AREAS THAT WOULD HAVE RECEIVED PRECIPITATION
THE PREVIOUS DAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
Hazardous weather outlook, Jun 21, 2:56 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SUN JUN 21 2015
VAZ010-011-013-014-018>020-022>024-034-222000-
BLAND-GILES-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-
356 PM EDT SUN JUN 21 2015
...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOW ACTIVATED THROUGH 800 PM EDT.
NCZ001>003-018>020-VAZ009-012-015>017-032-033-035-222000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-SMYTH-WYTHE-GRAYSON-
CARROLL-FLOYD-PATRICK-FRANKLIN-AMHERST-
356 PM EDT SUN JUN 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS MAY MOVE INTO THE AREA THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS. A
FEW OF THESE THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042>044-507-508-222000-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
356 PM EDT SUN JUN 21 2015
...SEVERE THUNDERSTORM WATCH 323 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOW ACTIVATED THROUGH 800 PM EDT.
NCZ004>006-VAZ043>047-058-059-222000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
356 PM EDT SUN JUN 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE WILL BE MULTIPLE CHANCES FOR THUNDERSTORM COMPLEXES
DEVELOPING ACROSS THE UPPER MIDWEST AND OHIO VALLEY TO DRIFT
SOUTHEAST INTO THE REGION. SOME OF THESE THUNDERSTORMS COULD
BECOME STRONG TO SEVERE. AT THIS TIME...IT APPEARS THAT THE
GREATEST THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL BE DURING
THE AFTERNOON AND EVENING WEDNESDAY...THURSDAY...AND FRIDAY. THE
MAIN THREAT WITH THESE THUNDERSTORMS WILL BE STRONG TO POTENTIALLY
DAMAGING WIND GUSTS.
HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 21, 2:51 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT SUN JUN 21 2015
VAZ011-WVZ042>044-212045-
GILES-SUMMERS-MERCER-MONROE-
351 PM EDT SUN JUN 21 2015
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILES...SOUTHWESTERN
SUMMERS...MERCER AND SOUTHWESTERN MONROE COUNTIES THROUGH 445 PM
EDT...
AT 349 PM EDT...A STRONG THUNDERSTORM WAS OVER SPANISHBURG...MOVING
EAST AT 10 MPH. ADDITION AL SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND MOVE EAST INTO THE AREA.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
PEARISBURG...
NARROWS...
ATHENS...
AND PETERSTOWN.
TORRENTIAL RAINFALL COULD ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
3747 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3754 8053 3723 8076
3729 8098 3730 8098 3730 8100 3739 8133
TIME...MOT...LOC 1949Z 269DEG 10KT 3746 8113
KKSpecial weather statement, Jun 21, 3:24 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SUN JUN 21 2015
VAZ018-019-WVZ044-507-212130-
ALLEGHANY-CRAIG-EASTERN GREENBRIER-MONROE-
424 PM EDT SUN JUN 21 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
CRAIG...SOUTHWESTERN ALLEGHANY...SOUTH CENTRAL GREENBRIER AND
NORTHEASTERN MONROE COUNTIES THROUGH 530 PM EDT...
AT 423 PM EDT...A STRONG THUNDERSTORM WAS NEAR PICKAWAY...MOVING EAST
AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
RONCEVERTE...
UNION...
NEW CASTLE...
JORDAN MINES...
AND PAINT BANK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3768 7997 3766 7999 3764 8003 3763 8003
3759 8000 3745 8004 3743 8007 3760 8067
3777 8062
TIME...MOT...LOC 2023Z 284DEG 21KT 3767 8056
KKThunderstorm Wind, Giles
- When
- June 21, 3:43 PM EST to 3:45 PM EST
- Where
- Giles County, 3.56 mi NNE of Newport to 3.4 mi NNE of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.330, -80.484
Thunderstorm winds blew down two trees. One on Givens Lane, and the other on Clover Hollow Road.
Hail, Tazewell
- When
- June 21, 4:00 PM EST
- Where
- Tazewell County, 2.04 mi N of Tiptop
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -81.430
Thunderstorm Wind, Tazewell
- When
- June 21, 4:10 PM EST
- Where
- Tazewell County, 0.82 mi NE of Pocahontas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.308, -81.339
A tree was blown down in the community of Pocahontas.
Hail, Pulaski
- When
- June 21, 4:30 PM EST
- Where
- Pulaski County, 1.1 mi E of Fairlawn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.150, -80.580
Thunderstorm Wind, Bland
- When
- June 21, 4:30 PM EST
- Where
- Bland County, 2.87 mi WNW of Ceres
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 37.031, -81.400
Eight trees were blown down by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- June 21, 4:34 PM EST
- Where
- Franklin County, 1.02 mi NNW of Boones Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.134, -79.974
A tree was blown down near the intersection of Naff Road and Highway 220.
Hail, Montgomery
- When
- June 21, 4:45 PM EST
- Where
- Montgomery County, 0.77 mi N of Rogers
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.111, -80.400
Thunderstorm Wind, Franklin
- When
- June 21, 4:49 PM EST to 4:50 PM EST
- Where
- Franklin County, 1.23 mi ESE of Boones Mill to 1.33 mi ESE of Boones Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.115, -79.949
A tree was blown down near the intersection of Virgil H. Goode Highway and Whispering Creek Road. Several large limbs were blown down on Boones Mill Road.
Hail, Roanoke
- When
- June 21, 4:52 PM EST
- Where
- Roanoke County, 3.9 mi SE of Starkey
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -79.951
Thunderstorm Wind, Wythe
- When
- June 21, 5:00 PM EST
- Where
- Wythe County, 0.87 mi SE of Grubb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.890, -81.140
A tree was blown down along Cinnamon Run.
Thunderstorm Wind, Franklin
- When
- June 21, 5:01 PM EST to 5:15 PM EST
- Where
- Franklin County, 0.69 mi N of Wirtz to 1.1 mi E of Penhook
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.090, -79.900
Numerous trees were blown down across portions of Franklin County, the majority of which fell in the vicinity of the community of Penhook.
Thunderstorm Wind, Smyth
- When
- June 21, 5:05 PM EST
- Where
- Smyth County, 2.11 mi SE of Mc Mullin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.801, -81.540
A tree was blown down on Scratch Gravel Road.
Thunderstorm Wind, Franklin
- When
- June 21, 5:05 PM EST to 5:25 PM EST
- Where
- Franklin County, 1.3 mi WNW of Algoma to 2.61 mi WSW of Sontag
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.060, -80.100
Strong thunderstorm winds blew numerous trees and power lines down in the vicinity of the communities of Callaway, Ferrum and Rocky Mount.
Thunderstorm Wind, Franklin
- When
- June 21, 5:40 PM EST
- Where
- Franklin County, 1.8 mi SE of Truevine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.879, -79.681
A tree was blown down along Truevine Road.
Thunderstorm Wind, Pittsylvania
- When
- June 21, 5:40 PM EST
- Where
- Pittsylvania County, 1.86 mi W of Motley to 0.19 mi WSW of Hurt
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.065, -79.383
Multiple trees were blown down by thunderstorm winds from near the community of Hurt to near Smith Mountain Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, June 21, 20151 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, June 21, 2015$990,000 · 1.5 in hail · 20 events
- Flash Flooding and Flooding in Texas, June 21 to 22, 2015$671,000 · 12 events
- Hail and Damaging Winds in South Dakota, June 21 to 22, 20151 injured · 2.75 in hail · 42 events
- Flash Flooding and Heavy Rain in Oklahoma, June 21, 2015$80,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, June 21, 2015$70,000 · 56 kt wind · 7 events
- Tornado and Hail in Montana, June 21, 2015EF0 · 15 events
- Tornadoes and Hail in South Dakota, June 21, 2015EF0 · 12 events
- Hail in Kansas, June 21, 20152 in hail · 10 events
- Hail and Damaging Winds in Kentucky, June 21, 20151 in hail · 10 events
- Damaging Wind in North Carolina, June 21, 2015$15,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, June 21 to 22, 201570 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576517, 576519, 576521, 576520, 576526, 576522, 576523, 576525, 576524, 576527, 576529, 576528, 576532, 576530, 576533.